Steroid Injection Meningitis Outbreak Update

Injection needle and steroid bottles As of our latest update (October 16th, 2012), the CDC reports 214 fungal meningitis cases in 15 states, including 15 deaths that may be associated with this recalled steroid injections. Those numbers expected to rise as more tests are performed (source).

Update: The FDA has recalled ALL injectible products produced by the New England Compounding Center (NECC) after at least one patient who received cardioplegia solution produced by NECC tested positive for fungal meningitis during a transplant surgery. Learn more here.

The Center for Disease Control and Prevention (CDC) and U.S. Food and Drug Administration (FDA) recommended the complete recall of all drugs produced by the New England Compounding Center (NECC) at 697 Waverly St. in Framingham, Massachusetts after (as of the recall on Oct. 4th, 2012) 35 cases of Aspergillus meningitis were reported by patients who had received an epidural steroid injection produced by this compounding pharmacy.

Fungal Meningitis cases related to a steroid injection have been reported in Florida, Idaho, Indiana, Maryland, Michigan, Minnesota, New Jersey, North Carolina, Ohio, Tennessee, Texas and Virginia with TN, MI and VA leading the way with 50, 41 and 33 cases respectively (source).

What To Do: For Patients

If you have received an epidural steroid injection on or after September 26, 2012 you should contact your doctor to find out if the lot number on the steroid bottle was recorded. If the injection you received came from any of the following three lot numbers of Methylprednisolone Acetate (PF) from the New England Compounding Center then you should get tested immediately for meningitis.
Recalled Methylprednisolone Acetate (PF) epidural steroid injection lot numbers:
Lot #05212012@68, BUD 11/17/2012
Lot #06292012@26, BUD 12/26/2012
Lot #08102012@51, BUD 2/6/2013

Even if you did not receive an injection from one of these lots of Methylprednisolone Acetate (PF), or if you are unable to find out what the lot number or exact medication was, but have recently had an epidural steroid injection and are experiencing any of the following symptoms, you should discuss them with your doctor as soon as possible…

Fungal Meningitis Symptoms

– Fever
– New or worsening headaches
– Sensitivity to light
– Stiff neck or shoulders
– Increased pain, redness or swelling at the injection site
– Weakness or numbness in any part of the body
– Unexplained nausea
– Slurred speech

What is Fungal Meningitis?

Meningitis is the swelling of the membranes that cover and protect the brain and spinal cord. Meningitis refers to a general condition rather than the specific cause, as it can be caused by infections from bacteria, viruses or fungi. The current recalled steroid injections are thought to be causing “fungal meningitis,” in which the protective membrane around the brain and spinal cord has become infected by a fungus.

Other Questions?

Stay tuned into US Recall News for more information about this developing story. Please comment below with any questions you have related to fungal meningitis or this steroid recall and we will do our best to find the appropriate resources for you. And of course, always contact a doctor or go to the emergency room if you are experiencing adverse reactions to any drug.

Help Spread the Word!

About 

Everett Sizemore is the owner and Editor of US Recall News: http://www.usrecallnews.com. He is dedicated to educating people about consumer safety, social activism and corporate responsibility by bringing information to Americans about the products they use every day.

4 thoughts on “Steroid Injection Meningitis Outbreak Update

  1. i got hurt n dec 22 2008 i have been takeing the injections up to last year the last one i had was in september 20011 i became sick in dec by feb i was hospitalized for a infection were my white blood count had droped i was put n the hospital for neutripiena a bactural in the blood it started whith a soar thaort fever nasua could not eat they were giving the injection n my neck back leg i am still seeing a doctor they can not figure what is going on with me i waas good till i begin getting the injections n when i stared get them i also have skin promblems now if u could help me i would thank u alot bc if it is the shot that caused me to become ill i would like to let my doctor no so i can get better thanks

  2. Did any of the tainted steroids get into PA? I was up north visitng family when I was having severe problems with my lower back, n right hip. After being on a trial on prescription Ibeuprophen, with not much relief, I was given a steroid injection. This was back in August. I had developed a minor sore throat near my glands. I was also having allergy problems. So I was associating the throat to allergies, being around fields of Golden rods. Sinnce coming home to FL, some of allergy symptoms not as strong. Now my throat is much worse, back of my neck really aches, pain, with headaches, and more of spine is starting to hurt. This moring I started some having chills. I took temp, and it is reading low.

  3. Is it normal to have steriod shot in drs. office and supposedly have spill over where your body from waist down is like jello, you have to hold yourself up with walker until you fall back into chair for several hours your body can not function without holding on to something or someone.

Leave a Comment

Please type the characters of this captcha image in the input box

Please type the characters of this captcha image in the input box